North Carolina, 2015Damaging Wind in North Carolina, May 12, 2015
May 12, 2015 · NWS AKQ · 1 event in 1 county or zone
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 12, 3:01 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, May 12, 3:01 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT TUE MAY 12 2015
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING. HIGH PRESSURE
RETURNS WEDNESDAY AND THURSDAY...THEN PUSHES OFFSHORE ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
CDFNT CROSSING THE MTNS ATTM...W/ PRE-FRONTAL TROUGH OVR THE
PIEDMONT. WILL CONT TO MONITOR CU FIELD DEVELOPING ALG/E OF THAT
TROUGH LT THIS AFTN FOR PSBL DEVELOPMENT OF ISOLD/SCT SHRAS/TSTMS.
AMS MARGINALLY UNSTABLE...W/ DP LYRD WSW FLO AIDING IN BRINGING
DRIER AIR (AND LWRG OF DEWPTS) INTO THE RGN. KEEPING POPS HIGHEST
(20-30%) ALG-E OF A LINE WAL-PTB-AVC THROUGH MID EVE...THEN
TRENDING DOWN UNTIL ABT MDNGT. CLEARING OVRNGT...AND CONTD
DRYING...BECOMING COOLER W/ LO TEMPS FM THE M50S NW TO L60S SE.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
SUBSTANTIAL DRYING THROUGH WED AS FLOW ALOFT BECOMES NW AND SFC
HIGH PRESSURE BUILDS TWD THE FA FROM THE GREAT LAKES. MNLY SUNNY
AND LESS HUMID WED AS SFC HIGH PRESSURE CONTINUES TO BUILD INTO
THE REGION FROM THE NW. HI TEMPS RANGING FM THE M60S-L70S ALG THE
CST...M/U70S INLAND. DRY/PLEASANT WX WED NIGHT/THU W/ LGT/VRB
WINDS AND CLEAR-PTCLDY SKY. LO TEMPS WED NGT FM THE M/U40S INLAND
TO THE M50S AT THE COAST. HI TEMPS THU 65 TO 70F AT THE BEACHES
TO THE L/M70S INLAND.
SFC HI PRES RMNS OVR THE FA THU NGT...THEN SLIDES OFF THE CST ON
FRI. RETURN FLO ON BACKSIDE OF SFC HI PRES ON FRI RESULTS IN
BEGINNING OF WARM/MOIST ADVECTION. WILL BRING CLDNS BACK INTO THE
RGN SLOWLY ON FRI...WHILE INCRSG POPS W OF I95 TO 30-40% IN THE
AFTN. TO THE E...WILL HAVE PTCLDY CONDS W/ POPS AOB 15%. LO TEMPS
THU NGT FM THE M40S/ARND 50F INLAND TO THE L/M50S AT THE CST. HI
TEMPS FRI FM THE 70-75F AT THE CST TO 75 TO 80F INLAND.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN UPPER LEVEL RIDGE (+1 STD DEV H5 HEIGHTS) AMPLIFIES OVER THE ERN
CONUS THRU THE PERIOD. TO BEGIN THE PERIOD...SFC HIGH PRESSURE
LOCATES OVER THE WRN ATLANTIC SAT AS FRIDAYS WARM FRONT STALLS OVER
NEW ENGLAND. RETURN FLOW BEGINS TO ADVECT GULF MOISTURE NWD OVER THE
TN/KY VALLEYS AND INTO THE OH VALLEY...SPILLING INTO THE MID-
ATLANTIC REGION. THETA-E ADVECTION AND TEMPS IN THE LOW 80S WILL
MAINTAIN A MARGINALLY UNSTABLE AIRMASS INLAND. WHILE THERE APPEARS
TO BE A LACK OF APPRECIABLE FORCING...ENOUGH MOISTURE AND
INSTABILITY ALONG A LEE/THERMAL TROUGH WILL PRODUCE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS SAT AFTERNOON. BEST CHANCES
PROGGED OVER THE PIEDMONT INTO CNTRL VA. CONTINUED WITH LOW END
CHANCE POPS ACROSS THE N AND NE COUNTIES SAT NIGHT...CLOSET TO THE
STATIONARY BOUNDARY. BETTER FORCING PROGGED SUN AFTERNOON TO GO
ALONG WITH INCREASING MOISTURE AND INSTABILITY FOR ADDITIONAL
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. MEANWHILE...SFC
HIGH PRESSURE BUILDS OFF THE CANADIAN MARITIMES...RIDGING SWD INTO
NEW ENGLAND. STATIONARY BOUNDARY SAGS SWD INTO THE NE COUNTIES MON
AS A SHORTWAVE AND ASSOCIATED SFC LOW LIFT INTO THE GREAT LAKES
REGION. TRAILING COLD FRONT LOCATES OVER THE OH VALLEY MON
AFTERNOON. ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED MON AFTERNOON-EVENING. COLD FRONT REACHES
THE CNTRL APPALACHIANS TUES MORNING...CROSSING THE REGION TUES
AFTERNOON-EVENING. THE RESULT WILL BE ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS.
DAYTIME TEMPS THRU THE PERIOD WILL GENERALLY BE NEAR NORMAL (AROUND
80 INLAND...COOLER NEAR THE COAST)...BUT OVERNIGHT TEMPS WILL BE ON
THE MILD SIDE. LOWS THRU THE PERIOD EXPECTED TO BE IN THE LOW-MID
60S.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDS ACROSS THE REGION EARLY THIS AFTERNOON. LOW PRESSURE
WILL DRAG A COLD FRONT ACROSS THE REGION THIS AFTERNOON AND
EVENING. EXPECT BREEZY CONDITIONS TO DEVELOP AHEAD OF THE COLD
FRONT WITH A SW WIND AVERAGING 12-15KT...AND GUSTS OF 20-25KT
THROUGH THE AFTERNOON. SCATTERED SHOWERS OR TSTMS ARE PSBL ACROSS
THE AREA AHEAD OF THE FRONT. THE FRONT WILL MOVE OFF THE COAST
EARLY TONIGHT AND HIGH PRESSURE WILL PREVAIL THROUGH THE REMAINDER
OF THE WEEK. THE HIGH MOVES OFFSHORE FRIDAY AND SATURDAY.
&&
.MARINE...
HIGH PRESSURE REMAINS CENTERED OFF THE SOUTHEAST COAST THIS
AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. THE RESULT IS SW
WINDS OF 10-15 KT OVER THE WATERS. WAVES GENERALLY 1-2 FT AND SEAS 3-
4 FT. HOWEVER...5 FT SEAS CONTINUE ACROSS THE NRN COASTAL
WATERS...NORTH OF PARRAMORE ISLAND. THE COLD FRONT IS FORECAST TO
SWEEP ACROSS THE WATERS THIS EVENING...ACCOMPANIED BY ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. THE FRONT PUSHES OFFSHORE
AROUND MIDNIGHT. MODEST CAA ARRIVES LATE TONIGHT INTO EARLY
WEDNESDAY MORNING...ESPECIALLY ACROSS THE NRN HALF OF THE AREA. THE
RESULT WILL BE A NWLY SURGE LATE TONIGHT. SCA HEADLINES REMAIN IN
EFFECT LATE TONIGHT THRU WEDS MORNING. FEW GUSTS OF 30 KT POSSIBLE
OVER THE NRN BAY AND NRN COASTAL WATERS...MAINLY CENTERED A FEW
HOURS EITHER SIDE OF 13/09Z (5AM EDT WEDS). BASED ON THE TIMING
BEING LATE TONIGHT...HAVE HELD OFF ON PUTTING THE HEADLINES INTO
EFFECT WITH THE AFTERNOON FORECAST PACKAGE. SEAS WILL REMAIN
ELEVATED NORTH OF PARRAMORE ISLAND (4-6 FT)...WITH SCA HEADLINES
RUNNING THRU MID MORNING WEDNESDAY. ONLY CHANGE WAS TO ADD SCA
HEADLINES FOR THE LOWER JAMES LATE TONIGHT-EARLY WEDS MORNING FOR 6
HOURS. NW WINDS SUBSIDE WEDS AFTERNOON TO 10-15 KT AND SEAS SUBSIDE
AOB 4 FT. HIGH PRESSURE CENTERS OVER THE OH VALLEY WEDS
NIGHT...RESULTING IN A SECONDARY SURGE. MARGINAL SCA CONDITIONS ARE
POSSIBLE WITH GUSTS AROUND 20 KT IN THE BAY AND SOUND. HIGH PRESSURE
BUILDS OVER THE WATERS THURS. HIGH PRESSURE MOVES OFFSHORE FRIDAY
AND SATURDAY ALLOWING THE WIND TO RETURN TO SSW. SEAS SHOULD AVERAGE
2-4FT LATER WEDNESDAY THROUGH SATURDAY...WITH WAVES IN THE BAY
AVERAGING 1-3FT.
&&
.CLIMATE...
RATHER HOT TUE...WITH A GOOD CHANCE AT SEEING OUR 1ST 90-
DEGREE DAY OF THE YEAR:
MEAN DATE OF 1ST 90-DEGREE DAY (1981-2010 CLIMATOLOGY):
RICHMOND....MAY 13TH
NORFOLK.....MAY 17TH
SALISBURY...MAY 27TH
ELIZ CITY...MAY 25TH
RECORD HIGHS POSSIBLE TUE...RECORDS ARE LISTED BELOW FOR MAY 12TH:
RICHMOND....92 (1956)
NORFOLK.....92 (1881)
SALISBURY...93 (1914)
ELIZ CITY...90 (2001)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TO 1 PM EDT WEDNESDAY FOR
ANZ632-634.
SMALL CRAFT ADVISORY FROM 1 AM TO 1 PM EDT WEDNESDAY FOR
ANZ630-631.
SMALL CRAFT ADVISORY FROM 4 AM TO 10 AM EDT WEDNESDAY FOR
ANZ638.
SMALL CRAFT ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR ANZ650-652.
&&
SYNOPSIS...ALB/JDM
NEAR TERM...ALB/JDM
SHORT TERM...ALB/JDM
LONG TERM...SAM
AVIATION...AJZ/JEF
MARINE...AJZ/SAM
CLIMATE...Hazardous weather outlook, May 12, 2:08 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 PM EDT TUE MAY 12 2015
ANZ637-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-
075>090-092-093-095>100-509>525-131915-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-DORCHESTER-
WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-EASTERN CHESTERFIELD-
WESTERN HENRICO-EASTERN HENRICO-WESTERN KING WILLIAM-
EASTERN KING WILLIAM-WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-
WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
308 PM EDT TUE MAY 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER...THE
LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 3:25 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT TUE MAY 12 2015
NCZ012-VAZ065-079-087-122115-
NORTHAMPTON-BRUNSWICK-MECKLENBURG-GREENSVILLE-
425 PM EDT TUE MAY 12 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHAMPTON...CITY
OF EMPORIA...SOUTHERN BRUNSWICK...SOUTHEASTERN MECKLENBURG AND
SOUTHWESTERN GREENSVILLE COUNTIES...
AT 424 PM EDT...A STRONG THUNDERSTORM WAS NEAR EBONY...OR 11 MILES
SOUTH OF BRODNAX...MOVING EAST...NORTHEAST AT 30 MPH.
WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
GASBURG AROUND 435 PM EDT.
BRUNSWICK AROUND 440 PM EDT.
BARLEY AROUND 455 PM EDT.
GASTON AROUND 500 PM EDT.
EMPORIA AND DAHLIA AROUND 515 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TURNERS CROSSROADS...
VALENTINES...LANES CORNER...ROANOKE RAPIDS LAKE...DURAND...PLEASANT
HILL...EMPORIA RESERVOIR...ANTE...SLATES CORNER AND TRIPLET.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3675 7753 3651 7744 3648 7767 3648 7775
3650 7782 3651 7786 3650 7787 3651 7789
3651 7790 3654 7790 3655 7811 3658 7812
TIME...MOT...LOC 2024Z 257DEG 28KT 3653 7801
BROWNThunderstorm Wind, Northampton
- When
- May 12, 4:35 PM EST
- Where
- Northampton County, 1 mi ENE of Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.406, -77.403
Trees were downed on Firetower Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, May 12 to 13, 20151 death · $895,000 · 7 events
- Wildfire in New Jersey, May 12, 2015$200,000 · 1 event
- Avalanche in Colorado, May 12, 20151 injured · 1 event
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 12, 20155 events
- Hail and Damaging Winds in Florida, May 12, 2015$4,000 · 1 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 12, 20154 events
- Damaging Winds in South Carolina, May 12, 201550 kt wind · 3 events
- Hail in Massachusetts, May 12, 20150.75 in hail · 3 events
- Hail and Damaging Wind in North Carolina, May 12, 20151 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 12, 20151 event
- Damaging Wind in Georgia, May 12, 2015$1,000 · 1 event
- Hail in Georgia, May 12, 20150.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582157.